The risks of teratogenic effects of AEDs are reported from Erasmus University, Rotterdam, The Netherlands. These consist of major malformations, minor anomalies, intrauterine or postnatal growth failure, and psychomotor retardation. The absolute risk of 7-10% is about 3-5% higher than that in the general population. None of the currently available AEDs is free of possible adverse effects on the fetus. Valproate and carbamazepine are associated predominately with spina bifida and hypospadias. Barbiturates and phenytoin are associated with congenital heart malformations and facial clefts. Risk factors include a high daily AED dosage, high maternal serum AED levels, low folate levels, or polytherapy. Genetic predisposition plays a role but no tests are available for identifying parents or fetuses at high risk. Prenatal diagnosis consists of fetal ultrasound during week 18-20, a-fetoprotein analysis of amniotic fluid in week 16 in mothers receiving VPA or CBZ. [1]

COMMENT. Prevention of teratogenetic AED side effects should include the evaluation of the patient before conception, the need for AED therapy, monotherapy with the lowest possible dosage, avoidance of high peak levels by dividing daily dosage into 2 or 3 doses, folic acid supplement in cases of obvious deficiency and exclusion of vitamin B12 deficiency. Minor anomalies tend to lessen or disappear with age (e.g. nail hypoplasia). Pregnancy and teratogenesis in epilepsy was the subject of a Neurology supplement 5, April 1992. The effects of prenatal exposure to anticonvulsants on intellectual functioning of 4-8 year olds are reported by Vanoverloop D et al. from the Department of Pediatrics, Harvard Medical School, Boston [2]. None of the children was mentally retarded, but scores for performance IQ and full scale IQ were lowered.